Continuing Medical Education

Severe food allergy and anaphylaxis: Treatment, risk assessment and risk reduction

S M Risenga, M Kriel, S Karabus, A I Manjra, C L Gray, E Goddard, A C Lang, A J Terblanche, D A van der Spuy, M E Levin

Abstract


An anaphylactic reaction may be fatal if not recognised and managed appropriately with rapid treatment. Key steps in the management of anaphylaxis include eliminating additional exposure to the allergen, basic life-support measures and prompt intramuscular administration of adrenaline 0.01 mg/kg (maximum 0.5 mL). Adjunctive measures include nebulised bronchodilators for lower-airway obstruction, nebulised adrenaline for stridor, antihistamines and corticosteroids. Patients with an anaphylactic reaction should be admitted to a medical facility so that possible biphasic reactions may be observed and risk-reduction strategies initiated or reviewed after recovery from the acute episode.

Factors associated with increased risk of severe reactionsinclude co-existing asthma (and  poor asthma control), previous severe reactions, delayed administration of adrenaline, adolescents and young adults, reaction to trace amounts of foods, use of non-selective β-blockers and patients who live far from medical care. 

Risk-reduction measures include providing education with regard to food allergy and a written emergency treatment plan on allergen avoidance, early symptom recognition and appropriate emergency treatment. Risk assessment allows stratification with provision of injectable adrenaline (preferably via an auto-injector) if necessary. Patients with ambulatory adrenaline should be provided with written instructions regarding the indications for and method of administration of this drug and trained in its administration. Patients and their caregivers should be instructed about how to avoid foods to which the former are allergic and provided with alternatives. Permission must be given to inform all relevant caregivers of the diagnosis of food allergy. The patient must always wear a MedicAlert necklace or bracelet and be encouraged to join an appropriate patient support organisation.

 

Authors' affiliations

S M Risenga, Department of Pulmonology and Allergy, Faculty of Health Sciences, Polokwane Campus, University of Limpopo, Polokwane, South Africa

M Kriel, Private Practice, Alberton, Johannesburg, South Africa

S Karabus, Private Practice, Christiaan Barnard Memorial Hospital, Cape Town, and Division of Allergy, Department of Paediatrics and Child Health, Faculty of Health Sciences, University of Cape Town and Red Cross War Memorial Children’s Hospital, Cape Town, South Africa

A I Manjra, Private Practice, Westville, Durban, South Africa

C L Gray, Private Practice, Vincent Pallotti Hospital, Pinelands, Cape Town, South Africa

E Goddard, Division of Paediatric Gastroenterology, Department of Paediatrics and Child Health, Faculty of Health Sciences, University of Cape Town and Red Cross War Memorial Children’s Hospital, Cape Town, South Africa

A C Lang, Wits Donald Gordon Medical Centre, Johannesburg, South Africa

A J Terblanche, Department of Paediatrics, Faculty of Health Sciences, University of Pretoria and Steve Biko Academic Hospital, Pretoria, South Africa

D A van der Spuy, Private Practice, Cape Town, South Africa

M E Levin, Division of Allergy, Department of Paediatrics and Child Health, Faculty of Health Sciences, University of Cape Town and Red Cross War Memorial Children’s Hospital, Cape Town, South Africa

Full Text

PDF (100KB)

Keywords

Food allergy; Anaphylaxis

Cite this article

South African Medical Journal 2015;105(1):72-73. DOI:10.7196/SAMJ.9099

Article History

Date submitted: 2014-10-29
Date published: 2014-11-24

Article Views

Abstract views: 1486
Full text views: 810

Comments on this article

*Read our policy for posting comments here